Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 15, 2012, 3:08 PM EDT for Martin County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2012, 3:08 PM EDT (19:08 UTC)
- Expired
- May 15, 2012, 3:43 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Martin County, FL
The radar
The Melbourne radar (KMLB), 135 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS52 KMLB 151908
SVRMLB
FLC085-152000-
/O.NEW.KMLB.SV.W.0024.120515T1908Z-120515T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARTIN COUNTY IN FLORIDA
* UNTIL 400 PM EDT.
* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JONATHAN DICKINSON STATE PARK...OR NEAR JUPITER. THIS STORM WAS
NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2696 8025 2705 8019 2703 8009 2698 8007
2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1908Z 045DEG 0KT 2696 8018
$$
WEITLICH2 follow-up statements
558
WWUS52 KMLB 151918
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT TUE MAY 15 2012
FLC085-152000-
/O.CON.KMLB.SV.W.0024.000000T0000Z-120515T2000Z/
MARTIN-
318 PM EDT TUE MAY 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN MARTIN COUNTY...
AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR JONATHAN DICKINSON STATE PARK...OR NEAR JUPITER. THIS
STORM WAS NEARLY STATIONARY.
LAT...LON 2696 8025 2702 8019 2703 8009 2698 8007
2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1917Z 045DEG 0KT 2696 8018
$$
WEITLICH853
WWUS52 KMLB 151943
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT TUE MAY 15 2012
FLC085-151952-
/O.CAN.KMLB.SV.W.0024.000000T0000Z-120515T2000Z/
MARTIN-
343 PM EDT TUE MAY 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...
THE SEVERE STORM THAT PROMPTED THE WARNING HAS EXITED THE WARNING
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 2696 8025 2702 8019 2703 8009 2698 8007
2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1942Z 045DEG 0KT 2696 8018
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:18 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 15, 10:18 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1018 AM EDT TUE MAY 15 2012 .DISCUSSION... LITTLE OVERALL CHANGE THE PAST 24HRS. MORNING RAOBS AT KTBW/KXMR MEASURED PW VALUES BTWN 1.5"-1.6" WITH LITTLE OR NO LOW/MID LVL CAPPING. SAT PICS SHOW SOME THINNING OF THE MID/UPR LVL CLOUD DECKS OVER THE PENINSULA. ADDITIONAL CLOUDS OVER THE ERN GOMEX TRYING TO MOVE IN WILL IMPEDE SFC HEATING SOMEWHAT...BUT CONVECTIVE FLARE UP OFFSHORE EARLY THIS MORNING INDICATES THE LCL AIRMASS IS READY TO POP. MID LVL LAPSE RATES BTWN 6-7C/KM ARE MODERATELY UNSTABLE. WEAK SFC/LOW LVL PGRAD WILL ALLOW THE EAST COAST SEA BREEZE TO FORM BY MIDDAY AND PUSH WELL INLAND...RUC GUIDANCE SUGGESTING AN EAST/WEST COAST SEABREEZE MERGER OVER WEST OF LAKE GEORGE/ORLANDO/LAKE OKEECHOBEE. W/SWRLY WINDS BTWN 10-15KTS THRU THE H85-H50 LYR WOULD PUSH ANY STORM DVLPMNT BACK TO THE EAST COAST. OVERALL...PRECIP CHANCES ARE HIGHER THAN YESTERDAY...AND WHAT LITTLE CONVECTION THAT DID DVLP DID SO VERY RAPIDLY ONCE MID/UPR LVL DEBRIS CLOUDS THINNED OUT. LIKELY POPS AREAWIDE LOOKS LIKE A GOOD CALL. NO UPDATES PLANNED THIS MORNING. && .AVIATION... VFR ALL SITES UNLESS OTHERWISE NOTED. THRU 15/16Z...SFC WNDSHFT TO E/SE AOB 12KTS COASTAL SITES ASSOCD WITH THE EAST COAST SEA BREEZE...CIGS AOA FL120. BTWN 15/16Z-15/20Z...SFC WNDSHFT FM S/SW TO SE AOB 12KTS INTERIOR SITES AS THE EAST COAST SEA BREEZE PROPAGATES INLAND...SCT MVFR SHRAS/ISOLD IFR TSRAS...CIGS AOA FL100. BTWN 15/20Z-16/02Z...NMRS MVFR SHRAS SCT IFR/LIFR TSRAS MVG E AT 10-15MPH. AFT 16/02Z...SFC WNDS LIGHT S/SW...CIGS AOA FL120. && .MARINE... BROAD RIDGE AXIS EXTENDING FROM BERMUDA TO S FL WILL GENERATE A LIGHT TO GENTLE S/SW BREEZE ACRS THE LCL ATLC TODAY. WEAK PGRAD WILL ALLOW THE EAST COAST SEA BREEZE TO FORM AROUND MIDDAY...FORCING SFC/BNDRY LYR WINDS TO BACK TO THE E/SE. SEAS 2-3FT NEARSHORE AND 3-4FT OFFSHORE WITH DOMINANT PDS AROUND 8SEC. PRIMARY CONCERN WILL BE AFTN/EVNG TSTMS MOVING OFFSHORE...A FEW OF WHICH WILL BE CAPABLE OF PRODUCING FQNT LIGHTNING AND WIND GUSTS ARND 35KTS. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...BRAGAW LONG TERM/IMPACT WX...CRISTALDI
Hazardous weather outlook, May 15, 10:30 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1030 AM EDT TUE MAY 15 2012 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-152200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-OSCEOLA-INDIAN RIVER- OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-SOUTHERN LAKE- NORTHERN BREVARD- 1030 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... ABUNDANT MID AND HIGH LEVEL CLOUDS WILL THIN THROUGH THIS AFTERNOON WHICH WILL ALLOW FOR MORE DAYTIME HEATING COMPARED TO MONDAY. WITH A MOIST ATMOSPHERE AND WEAK SURFACE WINDS IN PLACE...THE EAST COAST SEA BREEZE SHOULD DEVELOP AND BECOME ACTIVE BY EARLY AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS FORMING. MULTIPLE BOUNDARY INTERACTIONS WILL OCCUR BY LATE AFTERNOON...CAUSING THE GREATEST STORM COVERAGE AND STRENGTH TO SHIFT TOWARD THE INTERIOR COUNTIES. HOWEVER...STORMS WILL TEND TO MOVE NORTHEAST BACK TOWARD THE COAST AT 15 TO 20 MPH. THE MAIN THREATS WILL BE FREQUENT LIGHTNING STRIKES AND TEMPORARY PONDING OF WATER ON ROADS FROM TORRENTIAL RAINFALL OF ONE TO TWO INCHES IN A 60 TO 90 MINUTE PERIOD. STRONG WIND GUSTS AND SMALL HAIL WILL ALSO BE POSSIBLE. .MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG THE EAST COAST SEA BREEZE THIS AFTERNOON. BOUNDARY INTERACTIONS WILL LEAD TO HIGHER COVERAGE OF STORMS ACROSS THE INTERIOR BY LATE AFTERNOON. A FEW STRONGER STORMS WITH WIND GUSTS TO 35 KNOTS AND FREQUENT LIGHTNING STRIKES ARE EXPECTED. STORMS WILL MOVE NORTHEAST AT 15 KNOTS WITH SOME MOVING ACROSS THE COAST DURING THE AFTERNOON AND EARLY EVENING. .FIRE WEATHER IMPACT... THERE IS A LOW TO MODERATE ENVIRONMENTAL FIRE DANGER DUE TO DRY FUELS. SOME RAIN WETTING IS EXPECTED THIS AFTERNOON...BUT LIGHTNING STORMS COULD INITIATE NEW FIRES. .RIP CURRENT IMPACT... EARLY MORNING CONTACTS WITH LOCAL BEACH PATROLS INDICATE THE PRESENCE OF RIP CURRENTS THIS MORNING. ADDITIONALLY...SOME RIP CURRENT RESCUES HAVE BEEN REPORTED THE PAST COUPLE OF DAYS. CHECK WITH YOUR LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION WHEN YOU ARRIVE AT THE BEACH. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SUFFICIENT MOISTURE WILL EXIST FOR SCATTERED STORMS THROUGH THURSDAY WITH COVERAGE DECREASING A LITTLE FROM FRIDAY INTO THIS WEEKEND. UPPER LEVEL TROUGHING WILL RESULT IN STEERING WINDS THAT WILL FAVOR THE HIGHEST COVERAGE OF AFTERNOON STORMS OVER THE EAST SIDE OF THE PENINSULA INTO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. LASCODY/CRISTALDI
In the hours before
Special weather statement, May 15, 3:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT TUE MAY 15 2012
FLZ064-151945-
MARTIN-
304 PM EDT TUE MAY 15 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER SOUTHEASTERN MARTIN
COUNTY...
* UNTIL 345 PM EDT.
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER JONATHAN
DICKINSON STATE PARK. THE STORM WAS NEARLY STATIONARY.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE JOHNATHAN DICKINSON STATE PARK.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2695 8019 2696 8035 2708 8018 2700 8008
2698 8007 2697 8008 2697 8014 2695 8015
2695 8017
TIME...MOT...LOC 1904Z 040DEG 2KT 2696 8018
WEITLICHThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:04 PM EDT | Special Weather Statement | MLB | Martin | 41 min |
| May 15, 3:22 PM EDT | Special Weather Statement | MLB | Brevard | 38 min |
| May 15, 3:25 PM EDT | Special Marine Warning | MLB | 65 min | |
| May 15, 3:34 PM EDT | Special Weather Statement | MLB | Okeechobee | 41 min |
| May 15, 3:48 PM EDT | Areal Flood Advisory | MLB | Brevard | 39 min |
| May 15, 3:59 PM EDT | Special Weather Statement | MLB | Brevard | 31 min |
| May 15, 4:00 PM EDT | Special Weather Statement | MLB | Indian River | 45 min |
| May 15, 4:23 PM EDT | Special Weather Statement | MLB | Volusia | 37 min |
| May 15, 4:26 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 15, 4:53 PM EDT | Special Weather Statement | MLB | Brevard | 52 min |
| May 15, 5:01 PM EDT | Special Weather Statement | MLB | Okeechobee | 44 min |
| May 15, 5:43 PM EDT | Special Weather Statement | MLB | Brevard | 47 min |
| May 15, 6:08 PM EDT | Special Weather Statement | MLB | Volusia | 37 min |
| May 15, 6:24 PM EDT | Tornado Warning | MLB | Volusia | 36 min |
| May 15, 6:46 PM EDT | Special Weather Statement | MLB | Orange | 44 min |
| May 15, 6:52 PM EDT | Tornado Warning | MLB | Brevard, Volusia | 23 min |
| May 15, 6:56 PM EDT | Special Marine Warning | MLB | 94 min | |
| May 15, 7:08 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 37 min |
| May 15, 7:08 PM EDT | Tornado Warning | MLB | Brevard, Volusia | 37 min |
| May 15, 7:23 PM EDT | Special Weather Statement | MLB | Seminole | 37 min |
| May 15, 7:45 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.